Arizona, 2019Flash Flood and Damaging Winds in Arizona, August 23, 2019
August 23, 2019 · NWS TWC · 3 events in 1 county or zone
Scattered thunderstorms formed over a large part of southeast Arizona. Thunderstorms in Cochise County produced severe wind gusts in Douglas and Sierra Vista and flash flooding in the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed over a large part of southeast Arizona. Thunderstorms in Cochise County produced severe wind gusts in Douglas and Sierra Vista and flash flooding in the St. David area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 2:30 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 23 2019
.SYNOPSIS...A more active monsoon pattern will continue through
Saturday with daytime high temperatures near or slightly below
normal. A drying trend then resumes Sunday with isolated storms
limited to near the International border as high pressure starts to
build overhead. Dry conditions generally prevail Monday and Tuesday
with above normal temperatures returning. Thereafter, moisture
returns by Wednesday, resulting in a chance of showers and
thunderstorms the latter half of next week.
&&
.DISCUSSION...The latest GOES satellite imagery shows partly
cloudy skies east of Tucson, with mostly sunny skies to the west of
Tucson. KEMX/area radars are rather quiet across southeast Arizona
early this afternoon, with showers/thunderstorms noted in the White
Mountains and over Mt. Graham and the Huachuca/Chiricahua mountains
attm. Blended Total Precip Water Imagery has shown little change
from this morning with PWAT's ranging between 1.0" and 1.3" across
most of the forecast area (except in the White Mountains with values
around 0.7"). Surface dewpoints have fallen into the 50's across the
southern half of the state.
With plenty of moisture in place and abundant sunshine expect
convection to continue to initiate over the mountains south and east
of Tucson through the remainder of the afternoon hours, gradually
pushing out into the valleys by the mid to late afternoon hours. The
latest high res models continue to show areas south of Tucson
becoming more active by the mid/late afternoon hours. Steering flow
is rather weak, with the general movement of storms to the
east/northeast. Will have to rely on outflow boundaries to get
storms into the lower deserts/northern portion of the CWA. Overall,
the peak timing for maximum storm coverage today will be between 4
pm and 9 pm, with the main threats being heavy rainfall and strong
winds/small hail with the stronger storms. If storm outflows do
manage to work into northern Pima/southern Pinal counties, blowing
dust could also be a concern, especially along the I-10 corridor.
The overall pattern remains conducive for storm development on
Saturday as deep moisture continues to stream northward from Mexico.
Expect isolated to scattered mainly afternoon and evening showers
and thunderstorms south/southeast of Tucson.
A drying trend then begins on Sunday as strong high pressure aloft
off the California coast shifts inland and becomes elongated from
California through Arizona and into New Mexico. Expect only isolated
shower/thunderstorm development on Sunday along the International
Border. Mainly dry conditions are expected Monday and Tuesday as the
upper high strengthens overhead, with high temperatures these days
climbing back 3-7 degrees above normal.
By Wednesday of next week, the upper highs shifts east of the area
which allows moisture to begin to work back into Arizona from the
east/southeast. Increasing shower/thunderstorm chances are noted
from Wednesday onward into next weekend as this moisture transport
continues. Numerical guidance values indicate high temperatures
lowering from a couple of degrees above normal next Wednesday to a
couple of degrees below normal by Friday of next week.
&&
AVIATION...Valid through 25/00Z.
Isolated TSRA/SHRA currently developing east to south of KTUS,
becoming scattered to numerous across much of southeast Arizona
later this afternoon into this evening. Expect decreasing coverage
of TSRA/SHRA tonight with the bulk of activity ending by daybreak on
Saturday, redeveloping Saturday afternoon. Brief wind gusts to 40
kts and MVFR cigs/vsbys with the stronger TSRA. Otherwise, cloud
decks mainly 12k-18k ft MSL. Surface wind this afternoon wly/nwly 8-
15 kts with gusts near 20 kts, decreasing light and variable
overnight. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous thunderstorms across much of
southeast Arizona this afternoon and evening, followed by another
round of storms Saturday with slightly less spatial coverage. Drier
air starts to work its way in on Sunday bringing only isolated
thunderstorms, further drying on Monday into Tuesday. However, this
downturn is short-lived as moisture increases by the middle of next
week returning scattered storms to the region. Other than breezy
afternoons in the Upper Gila River Valley this weekend, 20-foot
winds will be terrain driven mainly under 15 mph. The usual threat
from strong thunderstorm outflow winds also remains in place.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...Zell
AVIATION/FIRE WEATHER...Howlett/Powell
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 2:43 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Fri Aug 23 2019
AZZ508-512-232230-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
243 PM MST Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
330 PM MST...
At 242 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Chiricahua National Monument, or 25 miles
southeast of Willcox, moving northeast at 10 mph.
Winds in excess of 40 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Chiricahua National Monument.
LAT...LON 3194 10942 3221 10967 3227 10939 3208 10920
TIME...MOT...LOC 2142Z 237DEG 7KT 3210 10944
Zell
Special weather statement, Aug 23, 3:48 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Fri Aug 23 2019
AZZ508-512-232330-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
348 PM MST Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
430 PM MST...
At 346 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Cloverdale, or 23 miles east of Douglas, moving
southwest at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of southeastern
Cochise County and impact the Geronimo Trail area from just east of
Douglas to the New Mexico border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3133 10939 3141 10946 3165 10919 3162 10905
3133 10905
TIME...MOT...LOC 2246Z 052DEG 14KT 3144 10917
CernigliaThunderstorm Wind, Cochise
- When
- August 23, 4:38 PM MST to 4:41 PM MST
- Where
- Cochise County, 4.34 mi SE of (Dug)bisbee Douglas to (Dug)bisbee Douglas
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.426, -109.547
ASOS station KDUG recorded thunderstorm wind gust of 64 mph.
Thunderstorm Wind, Cochise
- When
- August 23, 6:09 PM MST to 6:17 PM MST
- Where
- Cochise County, 1.5 mi ENE of (Fhu)ft Huachuca Afb to 5.9 mi WNW of (Fhu)ft Huachuca Afb
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.592, -110.329
KFHU and KALK ASOS weather stations measured thunderstorm wind gusts of 66 mph.
Flash Flood, Cochise
- When
- August 23, 6:45 PM MST to 9:00 PM MST
- Where
- Cochise County, 2.64 mi S of Benson to 3.61 mi WSW of St David
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.932, -110.305
Around 2 inches of rain in 1 to 2 hours flooded many yards and several homes in the St. David area. Some vehicles became stuck in floodwaters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 23, 20191 death · 1 event
- Flash Flood and Hail in Georgia, August 23 to 24, 2019$80,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 23, 2019$40 · 60 kt wind · 14 events
- Flash Flooding and Flood in Kansas, August 23, 2019$15,000 · 3 events
- Tornado and Flash Flooding in Oklahoma, August 23, 2019EF0 · 9 events
- Hail in Wyoming, August 23, 20191.75 in hail · 8 events
- Hail and Damaging Winds in Texas, August 23, 20191 in hail · 7 events
- Flood and Heavy Rain in Montana, August 23, 20196 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$4,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kansas, August 23 to 25, 20191.75 in hail · 6 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$10,000 · 50 kt wind · 5 events
- Hail in Colorado, August 23, 20192.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851545, 851546, 851547.